Management of marked liver enzyme increase during clozapine treatment: A case report and review of the literature


Erdogan A., Kocabasoglu N., Yalug I., Ozbay G., Senturk H.

INTERNATIONAL JOURNAL OF PSYCHIATRY IN MEDICINE, vol.34, no.1, pp.83-89, 2004 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 34 Issue: 1
  • Publication Date: 2004
  • Doi Number: 10.2190/44wa-wxf7-3uha-fdv1
  • Title of Journal : INTERNATIONAL JOURNAL OF PSYCHIATRY IN MEDICINE
  • Page Numbers: pp.83-89

Abstract

Objective: Clozapine-induced hepatotoxicity is not infrequent and usually transient. It mostly causes asymptomatic elevation of liver transaminases. "Elevation in liver enzymes to what extent should preclude further treatment?" or "Is only a dose-reduction sufficient?" are questions yet to be answered. The present article uses a case report to discuss the treatment alternatives when liver enzymes reach three times the upper normal limits during the clozapine therapy. Methods: In the following case report, the authors describe a 27-year-old male patient diagnosed with schizophrenia, resistant to different atypical and typical antipsychotics. Based on the pathological findings of our patient and a review of the literature, the author summarizes the reasons for the liver enzymes increase and treatment alternatives during clozapine treatment. Results: Substantial improvement was achieved with clozapine therapy. Increase in liver enzymes at the beginning of the clozapine treatment was successfully managed with a multidisciplinary approach: the treatment was initially withdrawn, afterwards restarted, and carefully continued. Conclusion: The authors demonstrate that clozapine may be cautiously continued in selected patients who showed marked psychiatric improvement with clozapine in the face of liver enzyme elevation.